Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 29, NWS Morristown, TN

May 19, 2000Bradley County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2000, 7:42 PM EDT for Bradley County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2000, 7:42 PM EDT (23:42 UTC)
Expired
May 19, 2000, 8:15 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Bradley County, TN

What was reported inside it

TimeReportWhereRemark
May 19, 8:00 PM EDTThunderstorm WindCleveland, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS54 KMRX 192343
SVRMRX
TNC011-200015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
742 PM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EASTERN TENNESSEE

* UNTIL 815 PM EDT

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MCDONALD...OR 10 MILES WEST OF CLEVELAND...
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOPEWELL AROUND 750 PM EDT
  CLEVELAND AROUND 755 PM EDT
  TASSO AROUND 805 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3524 8506 3507 8506 3505 8477 3524 8477

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:10 PM EDT, 32 minutes earlier.

Area forecast discussion, May 19, 7:10 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT FRI MAY 19 2000

SEVERE THUNDERSTORM WATCH EXPIRED SO SENT UPDATE TO REMOVE
HEADLINE. ALSO TWEAKED UP POPS A BIT IN THE SOUTH BASED ON CURRENT
RADAR. NO OTHER SIGNIFICANT CHANGES FOR NOW.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, May 19, 3:45 PM EDT, 3 hours 57 minutes before
VAZ001-002-005-006-008-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT FRI MAY 19 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT FOR
LEE...WISE...SCOTT...RUSSELL AND WASHINGTON COUNTIES IN SOUTHWEST
VIRGINIA...

A SLOW MOVING COLD FRONT EXTENDS FROM THE OHIO VALLEY TO THE LOWER
MISSISSIPPI VALLEY. THUNDERSTORMS HAVE FORMED IN THE MOIST AND
UNSTABLE ATMOSPHERE AHEAD OF IT OVER THE CENTRAL AND SOUTHERN
APPALACHIANS.

THUNDERSTORMS WILL BE WIDESPREAD OVER SOUTHWEST VIRGINA THIS
EVENING. THE STORMS WILL BE MOVING NORTHEAST AROUND 35 MPH.

REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT
PRODUCES DIME SIZED HAIL AND/OR WINDS 56 MPH OR HIGHER.

THE STORMS WILL DIMINISH IN COVERAGE AND INTENSITY BY LATE
TONIGHT WITH THE LOSS OF DAYTIME HEATING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 19, 6:00 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

435 PM     COEBURN                   VA   WIND DAMAGE
05/19/00   WISE                           REPORTED BY DISPATCH
                                          TREES AND LIMBS REPORTED DOWNED
                                          IN THE COEBURN AREA ALONG
                                          AND NEAR OLD HIGHWAY 58.

440 PM     1 E COEBURN                    58 MPH TSTM GUST
05/19/00   WISE                           REPORTED BY LOCAL SPOTTER
                                          WINDS ESTIMATED AT 55 TO 60
                                          MPH IN COEBURN AREA.

END/FERRELL
Local storm report, May 19, 6:37 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0430 PM    WOODWAY                   VA   WIND DAMAGE
05/19/00   LEE                            REPORTED BY DISPATCH
                                          LIMBS DOWNED POWERLINES
                                          IN THE WOODWAY AREA OF
                                          CENTRAL LEE COUNTY.

END/FERRELL
Local storm report, May 19, 6:37 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0430 PM    WOODWAY                   VA   WIND DAMAGE 05/19/00
           LEE                            REPORTED BY DISPATCH
                                          LARGE LIMBS DOWNED
                                          POWERLINES IN THE WOODWAY
                                          AREA OF CENTRAL LEE
                                          COUNTY.

END/FEGRRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:08 PM EDTSevere Thunderstorm WarningMRXMorgan52 min
May 19, 6:54 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.